Crohn's and Nutritional Supplements
Depending on the extent and location of your disease, you may need to take nutritional supplements. Having Crohn’s disease can make it difficult to get the nutrients you need for a number of reasons:
- You may not feel like eating because of nausea, vomiting, and stomach pain. This in turn can cause weight loss.
- You may become dehydrated from fluid loss because of diarrhea and rectal bleeding. You may also develop an electrolyte imbalance. Electrolytes are important minerals in your body fluids that affect blood chemistry, muscle activity, and other functions.
- Crohn’s can interfere with the ability of your intestines to digest and absorb nutrients from foods.
It’s a good idea for everyone with Crohn’s disease to take a daily multivitamin, and your doctor or RD may also recommend supplements, either as an injection or by pill or liquid, to help replace one or more of the following nutrients:
- B Vitamins: People who have Crohn’s disease in the small intestine are often deficient in vitamin B12. Also, some Crohn’s medications interfere with the absorption of folate, a type of B vitamin.
- Vitamin D: This is a common deficiency in people with Crohn’s disease. Vitamin D is important for bones and absorption of calcium. Vitamin D is produced when we are exposed to the sun, so people who don’t get outside very often or who live in more northern parts of the country are particularly at risk for a deficiency.
- Iron: People who have Crohn’s may experience intestinal bleeding that can lead to an iron deficiency and anemia.
- Potassium: Diarrhea can lead to potassium loss. Certain corticosteroids can also cause low levels of potassium.
- Magnesium: Chronic diarrhea, having Crohn’s in the small intestine, or having had a lot of your intestine removed can make it hard to get enough magnesium.
- Calcium: Not eating dairy products and poor absorption due to disease or surgery of the small intestine can lead to calcium deficiency. Long-term corticosteroid use can also cause bone loss.
Some studies are looking at the role of probiotics as a therapeutic option for Crohn’s disease. These are “friendly” bacteria in the intestines that help maintain GI health by keeping harmful bacteria in check. When the balance between helpful and harmful bacteria is thrown off, for example because of taking antibiotics, it can cause diarrhea and other problems.
Researchers have been studying the use of probiotics to help reduce symptoms and achieve remission of Crohn’s disease flares. At this point, studies are inconclusive about whether these substances can help, but research is ongoing.
Because your nutritional needs may vary depending upon whether or not you are in a flare and where you are in the progression of the disease, it’s best to consult with your dietitian or doctor before taking supplements or altering your diet in any way. That way you can be sure your nutritional needs are being met at all phases of your disease.